Wyoming, 2019

Hail in Wyoming, July 6, 2019

July 6, 2019 · NWS BYZ · 2 events in 1 county or zone

A couple of isolated thunderstorms produced some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A couple of isolated thunderstorms produced some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 2:07 PM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 6, 2:07 PM MST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Billings MT
307 PM MDT Sat Jul 6 2019

.SHORT TERM...valid for Sun and Mon...

There are a couple of weak shortwaves of interest over the next
several hours. One moving into central WY and another in western
MT, each embedded in southwesterly flow aloft. Greatest potential
for what should be isolated storms is in our northwest cwa and
from Sheridan County to far southeast MT. Effective bulk shear is
currently weak but should increase as we move toward evening,
especially in our far southeast. Cannot rule out a strong to
severe storm in either area, but the much more favorable air mass
is to our south across eastern WY, and greater updraft helicity
tracks are up in northwest MT (per latest HREF). Much of our cwa
is under capping due to E-SE surface winds and warming mid levels.
Overall we are expecting a fairly quiet evening.

Things will be much more interesting Sunday and Monday with severe
weather possible each day. Upper level trof will be anchored over
the PacNW, with stronger shortwave energy expected to impact our
region. Our west and north will be most favored for severe storms
tomorrow, as warmer mid levels (to near +14c at 700mb) produce
stronger capping for our east...though storms could very well
reach our east Sunday night as cold pool moves thru our cwa. Temps
on Sunday will push 90 degrees many locations. Monday will be
post-frontal but synoptic ascent will be even greater, and NE
surface winds will keep moisture in place. Despite cooler temps
(mid 70s to mid 80s) there is a risk of severe storms across our
entire cwa on Monday. Please keep all of this in mind if you have
outdoor plans the next couple of days. Large hail and damaging
winds will be the primary threats.

Cooler air mass will settle over the region late Monday night as
upper trof finally moves across MT.

JKL

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Active weather pattern looks to continue for the most part through
next weekend.

On Tuesday, scattered showers and thunderstorms will be over the
area as two shortwave troughs move eastward. Not expecting severe
weather as shear and instability will be low.

Wednesday actually looks dry as some upper ridging and drier air
aloft move over the Northern Rockies. Then scattered showers and
thunderstorms look to return Wednesday night and continue into
next week as the ridge weakens a bit. This weakening of the ridge
should allow several upper air disturbances to track over the
region while moisture moves in aloft. Precipitable water values
look to be above 1 inch for much of the central and eastern CWA
Thursday through next weekend as low-level winds are weak or have
an easterly component. These precipitable water values indicate
that appreciable moisture is progged to be in place, supportive of
heavy downpours and often increased instability that supports
thunderstorm activity in general.

High temperatures will generally be in the 70s on Tuesday then
rise to the 80s for Wednesday through Saturday. Carter and Fallon
Counties look to stay in the 70s on Wednesday but then rise to the
80s for Thursday through the weekend. Some places could reach the
lower 90s on Thursday. Low temperatures will generally be in the
40s and 50s Wednesday morning and then rise to the 50s and 60s
each morning for Thursday through Saturday. RMS

&&

.AVIATION...

A few thunderstorms capable of producing localized/brief MVFR
conditions are possible late this afternoon and evening.
Otherwise, VFR will prevail through early Sunday afternoon. There
is greater potential for thunderstorms on Sunday from mid
afternoon through the evening. These storms could produce
localized MVFR or lower along with gusty/erratic surface winds.
JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 059/089 058/077 056/075 054/086 061/090 062/087 062/087
    24/T    37/T    75/T    10/U    01/U    12/T    22/T
LVM 053/083 052/074 049/075 049/084 055/088 056/086 055/086
    26/T    59/T    84/T    10/U    12/T    34/T    33/T
HDN 054/091 056/077 055/074 053/084 060/090 061/086 060/087
    12/T    37/T    75/T    10/U    01/U    12/T    22/T
MLS 059/090 060/080 057/073 052/083 060/090 062/087 061/087
    01/U    44/T    65/T    20/U    00/U    12/T    22/T
4BQ 057/088 060/080 057/072 052/081 059/089 061/086 060/087
    21/U    25/T    66/T    20/U    01/U    12/T    22/T
BHK 057/084 059/080 056/072 051/078 057/087 060/086 059/085
    21/U    34/T    67/T    30/U    01/U    12/T    22/T
SHR 052/090 056/078 052/074 049/084 057/091 058/087 058/088
    21/U    26/T    85/T    20/U    01/U    23/T    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 6, 1:41 PM MST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
241 PM MDT Sat Jul 6 2019

MTZ028>042-056>058-063>068-WYZ098-099-072045-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
241 PM MDT Sat Jul 6 2019

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Potential for severe thunderstorms.

* WHERE...Southern Montana and north central Wyoming.

* WHEN...Each day through Monday.

* ADDITIONAL DETAILS...There is a small risk of strong to severe
  thunderstorms this evening. Severe thunderstorms capable of
  producing large hail, damaging winds and very heavy rainfall, are
  more likely to occur Sunday and Monday, mainly during the
  afternoon and evening hours. Be prepared if you have outdoor
  plans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 6, 5:05 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Billings MT
605 PM MDT Sat Jul 6 2019

MTZ039-070045-
Eastern Carbon MT-
605 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY...

At 603 PM MDT, Doppler radar was tracking thunderstorms around
Bridger, or 15 miles east of Red Lodge, moving southeast at 20 mph.

Small hail and winds in excess of 30 mph are possible with these
storms.

Locations impacted include...
Bridger and Highway 310 in the Bridger vicinity.

LAT...LON 4537 10897 4535 10870 4522 10870 4522 10862
      4518 10861 4517 10895
TIME...MOT...LOC 0003Z 292DEG 17KT 4524 10893

Tesar
Special weather statement, Jul 6, 5:13 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Billings MT
613 PM MDT Sat Jul 6 2019

MTZ039-056-067-070100-
Red Lodge Foothills MT-Absaroka/Beartooth Mountains MT-
Eastern Carbon MT-
613 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Red Lodge, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph are possible with this
storm.

This storm will remain over mainly rural areas of south central
Carbon County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4501 10910 4500 10912 4506 10931 4515 10925
      4514 10910 4500 10907
TIME...MOT...LOC 0012Z 288DEG 4KT 4509 10925

Tesar
Local storm report, Jul 6, 6:26 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
726 PM MDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FUNNEL CLOUD     2 S WARREN              45.04N 108.64W
07/06/2019                   CARBON             MT   PUBLIC

0624 PM     HAIL             2 S WARREN              45.04N 108.64W
07/06/2019  M0.25 INCH       CARBON             MT   PUBLIC

&&

CARROTHERS
Special weather statement, Jul 6, 6:29 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Billings MT
729 PM MDT Sat Jul 6 2019

MTZ028-041-042-068-070215-
Golden Valley MT-Southern Wheatland MT-Crazy Mountains MT-
Northern Sweet Grass MT-
729 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Harlowton, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Twodot.

LAT...LON 4625 10917 4613 10923 4613 10941 4604 10942
      4630 11029 4649 11027
TIME...MOT...LOC 0128Z 290DEG 50KT 4637 11019

Arthur
Special weather statement, Jul 6, 6:48 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Billings MT
748 PM MDT Sat Jul 6 2019

MTZ058-WYZ099-070230-
Southern Rosebud MT-Sheridan Foothills WY-
748 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY...

At 745 PM MDT, Doppler radar was tracking thunderstorm development
along a line extending from near Story to 8 miles south of Arvada.
Movement was northeast at 20 mph.

These storms may intensify and produce dime size hail and winds in
excess of 40 mph.

Locations impacted include...
Clearmont, Leiter and Arvada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 4457 10687 4500 10659 4500 10635 4518 10634
      4518 10647 4548 10627 4546 10623 4535 10624
      4535 10628 4518 10628 4500 10634 4499 10603
      4456 10601
TIME...MOT...LOC 0147Z 200DEG 19KT 4458 10676 4442 10601

Tesar
Special weather statement, Jul 6, 6:53 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Billings MT
753 PM MDT Sat Jul 6 2019

MTZ038-057-070230-
Northern Big Horn MT-Southern Big Horn MT-
753 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY...

At 752 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Hardin to 8 miles
southwest of Fort Smith. Movement was east at 25 mph.

Winds in excess of 40 mph and small hail are possible with these
storms.

Locations impacted include...
Fort Smith, Crow Agency, St. Xavier and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near water, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4561 10748 4503 10744 4513 10805 4560 10793
TIME...MOT...LOC 0152Z 263DEG 20KT 4556 10791 4520 10803

Tesar

The radar

The Billings radar (KBLX), 213 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
July 6, 7:25 PM MST
Where
Sheridan County, 9.04 mi N of Leiter
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.850, -106.290

Hail, Sheridan

When
July 6, 7:35 PM MST
Where
Sheridan County, 15.2 mi N of Leiter
Measured
2.75 in hail
Reported by
Public
Coordinates
44.940, -106.270

Some skylights were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829436, 829438.